Florida, 2014Damaging Wind and Lightning Strike in Florida, August 31, 2014
August 31, 2014 · NWS TBW · 2 events in 2 counties and zones
Scattered thunderstorms developed during the afternoon along sea breeze boundaries and continued through the early evening. One of these storms produced a lightning strike that injured one person in Levy County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the afternoon along sea breeze boundaries and continued through the early evening. One of these storms produced a lightning strike that injured one person in Levy County. Another thunderstorm produced a downburst wind gust in Manatee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 31, 2:45 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 31, 2:45 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
345 PM EDT SUN AUG 31 2014
.SYNOPSIS...
19Z WATER VAPOR AND H4 RAP ANALYSIS SHOWS A PROGRESSIVE NORTHERN
STREAM PATTERN ACROSS THE CONUS OVER THE TOP OF AN ELONGATED WEST TO
EAST ORIENTED UPPER RIDGE EXTENDING FROM NORTHERN MEXICO...ACROSS
THE DEEP SOUTH AND INTO THE WESTERN ATLANTIC. POTENT SHORTWAVE /
MOMENTUM PUSH IS SEEN IN WV IMAGERY EJECTING OUT OF THE
INTER-MOUNTAIN WEST ACROSS THE NORTHERN PLAINS. THIS ENERGY IS
EXPECTED TO RESULT IN A LARGE AREA OF SEVERE POTENTIAL ACROSS THE
NORTHERN PLAINS/UPPER MS VALLEY THIS EVENING. CLOSER TO HOME WE FIND
OUR REGION UNDERNEATH THE ELONGATED UPPER RIDGE MENTIONED
ABOVE...AND THIS RIDGE WILL BE STAYING PUT FOR THE NEXT SEVERAL
DAYS. A SWATH OF MID/UPPER LEVEL DRIER AIR IS CLEARLY SEEN ON WV
IMAGERY ARRIVING OVER THE FL PENINSULA FROM THE EAST... ALTHOUGH THE
12Z KTBW SOUNDING PROFILE WAS LAUNCHED AHEAD OF THIS PUSH...AND
LIKELY DID NOT SAMPLE MUCH OF THE THIS AIRMASS THAT IS NOW STREAMING
OVERHEAD. EVEN STILL...THE 12Z SOUNDING WAS ALREADY DRIER THAN 24
HOURS AGO WITH A PW VALUE DOWN A FEW TENTHS OF AN INCH TO AROUND
1.7".
REGIONAL RADARS SHOWING DISORGANIZED SHOWER/STORM ACTIVITY AHEAD OF
AND ALONG THE EAST COAST SEA-BREEZE WHICH IS QUICKLY TRANSLATING
ACROSS THE STATE THIS MID-AFTERNOON. SHOWERS AND STORMS ARE ALREADY
ARRIVING AROUND THE FORT MYERS AREA AND PROGRESSING WESTWARD THROUGH
POLK/HIGHLANDS/DESOTO/HARDEE COUNTIES FURTHER TO THE NORTH. AS
MENTIONED ABOVE...SO FAR THE CONVECTION IS RATHER DISORGANIZED AND
SHALLOW IN NATURE AS THE SYNOPTIC FLOW IS WITH THE SEA-BREEZE
FLOW...LIMITING LOW LEVEL FOCUS. DO EXPECT A LEAST SOME MORE ROBUST
CONVECTIVE CELLS IN THE NEXT SEVERAL HOURS AS THIS ACTIVITY AND THE
EAST COAST SEABREEZE ARRIVES AT THE I-75 CORRIDOR TO THE NORTH OF
FORT MYERS. HAVE SEEN SEVERAL OF THE COASTAL OBS FLIP AROUND ONSHORE
INDICATING SEA-BREEZE FORMATION...AND THIS SHOULD ENSURE MORE
PRONOUNCED CONVERGENCE FOR STRONG UPDRAFTS / DEEP CONVECTION INTO
THE EARLY EVENING HOURS. WE HAVE MIXED REALLY WELL SO FAR THIS
DIURNAL CYCLE WITH CU BASES AROUND THE REGION GENERALLY AT OR ABOVE
5KFT. THIS SUGGEST WE NOW HAVE A DEEP MIXED LAYER / INVERTED V
PROFILE IN THE LOWER LEVELS. WITH THIS IN MIND...STILL BELIEVE WE
ARE LOOKING AT AN ENHANCED WIND GUST THREAT FROM THE STRONGER
STORMS...AND THIS POTENTIAL WILL NEED TO BE WATCHED CLOSELY ON RADAR
THROUGH THE EARLY EVENING PERIOD.
&&
.SHORT TERM (TONIGHT AND MONDAY)...
ANY LINGERING STORMS WILL BE QUICKLY EXITING INTO THE GULF WITHIN A
COUPLE HOURS OF SUNSET...WHICH WILLS SET UP A MOSTLY DRY AND
SEASONABLE OVERNIGHT PERIOD. SIMILAR TO SATURDAY NIGHT...STORMS MAY
LINGER FOR A FEW EXTRA HOURS UP OVER THE COASTAL NATURE COAST BEFORE
EVEN HERE THE ACTIVITY DIMINISHES AND PUSHES OFFSHORE. WITH THE FAST
PROGRESSION OF ACTIVITY FROM EAST TO WEST...THE DURATION OF RAINFALL
FOR ANY ONE LOCATIONS DOES NOT LOOK TO BE ALL THAT GREAT...HOWEVER
THE CHANCES FOR A PASSING STORM ARE FAIRLY HIGH...ESPECIALLY FROM
PASCO/HERNANDO COUNTIES SOUTHWARD. CURRENT GRIDS SHOWS 60-70%
COVERAGE THE NEXT SEVERAL HOURS...AND FEEL THIS FORECAST IS STILL
VALID.
THE OVERALL SYNOPTIC PATTERN DOES NOT CHANGE MUCH HEADING INTO
LABOR DAY...AND HENCE NEITHER WILL THE FORECAST. EASTERLY FLOW WILL
CONTINUE TO DOMINATE THE REGION ON THE SOUTHERN SIDE OF THE
SUBTROPICAL RIDGE AXIS LOCATED NEAR THE I-10 CORRIDOR. MANY OF THE
THERMODYNAMIC PARAMETERS THROUGH THE COLUMN LOOK SIMILAR TO TODAY
SUGGESTING WIND WILL AGAIN BE THE PRIMARY THREAT WITH ANY OF THE
STRONGER STORMS. FORECAST WILL SHOW A QUIET AND MAINLY RAIN FREE
MORNING AND EARLY AFTERNOON...FOLLOWED BY INCREASING STORM CHANCES
ARRIVING FROM THE EAST WITH THE SEA-BREEZE. THE PEAK OF THE STORMS
SHOULD AGAIN FALL BETWEEN 2 AND 6 PM TO THE SOUTH OF SARASOTA...AND
4 TO 8 PM FURTHER NORTH THROUGH THE I-4 CORRIDOR AND UP INTO THE
NATURE COAST.
&&
.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
NOT MUCH CHANGE FOR THE ONGOING LONG TERM FORECAST. THE ATLANTIC
SURFACE RIDGE WILL REMAIN GENERALLY NORTHEAST OF THE AREA...WITH
EAST OR SOUTHEAST FLOW CONTINUING. A MID/UPPER-LEVEL LOW WILL MAKE
ITS WAY WEST-NORTHWESTWARD TOWARD THE EAST COAST OF FLORIDA THROUGH
MID TO LATE WEEK. THE GFS SHOWS A MORE WELL-DEFINED FEATURE WITH 500
MB TEMPS COOLING SLIGHTLY TO -8 DEGREES CELSIUS OVER OUR
SOUTHERNMOST ZONES WHILE THE ECMWF IS NOT QUITE AS DEFINED BUT DOES
STILL SHOW SOME COOL TEMPS ALOFT OF AROUND -7. ANOTHER FACTOR FOR
WEDNESDAY WILL BE THE DRIER AIR THAT MOVES OVER THE REGION...WHICH
WOULD TEND TO SCALE BACK POPS A BIT...THOUGH STILL IN THE SCATTERED
RANGE...BUT SOME OF THE STORMS THAT DO FORM COULD BE ON THE STRONGER
SIDE WITH THE COOLING 500 MB TEMPS. OTHERWISE...EXPECT FAIRLY
TYPICAL SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH AN
EAST TO SOUTHEAST FLOW. TEMPERATURES LOOK TO REMAIN AROUND NORMAL
VALUES FOR THE PERIOD.
&&
.AVIATION...
VFR CONDITIONS PREVAIL ACROSS THE FORECAST AREA LATE THIS MORNING AS
WE AWAIT MORE LATE DAY STORMS. STORMS LATE THIS AFTERNOON AND EARLY
EVENING WILL HAVE AN ENHANCED WIND THREAT. OTHERWISE...AWAY FROM THE
STORMS EXPECT VFR CONDITIONS TO CONTINUE. STORMS WILL PUSH OFFSHORE
WITHIN A COUPLE HOURS OF SUNSET.
&&
.MARINE...
HIGH PRESSURE RIDGING ACROSS THE NORTHEASTERN GULF OF MEXICO AND
FLORIDA PENINSULA WILL KEEP WINDS LESS THAN 15 KNOTS AND SEAS BELOW
3 FEET FOR THE NEXT SEVERAL DAYS. THE SEA BREEZE WILL SET UP ALONG
THE COASTLINE EACH DAY TURNING THE WINDS TO AN ONSHORE FLOW IN THE
AFTERNOON. SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE EACH DAY
DEVELOPING OVER LAND AND THEN PUSHING WESTWARD OVER THE COASTAL
WATERS DURING THE EVENING HOURS. THE ONLY EXPECTED HAZARD WILL BE
GUSTY WINDS AND HIGHER SEAS IN THE VICINITY OF THUNDERSTORMS.
&&
.FIRE WEATHER...
HIGH PRESSURE WILL REMAIN ALIGNED OVER THE NORTHERN PORTION OF THE
STATE THROUGH THE MIDDLE OF THE WEEK. THIS PATTERN WILL KEEP AMPLE
ATLANTIC LOW LEVEL MOISTURE IN PLACE TO PREVENT ANY CRITICAL LEVELS
OF RELATIVE HUMIDITY. THUNDERSTORMS WILL BE MOST LIKELY ALONG THE
I-75 CORRIDOR DURING THE LATE AFTERNOON AND EVENING HOURS THE NEXT
SEVERAL DAYS.
FOG POTENTIAL...PATCHY GROUND FOG COULD DEVELOP LATE EACH
NIGHT...ESPECIALLY IN LOCATIONS THAT RECEIVE RAIN DURING THE
PREVIOUS EVENING. HOWEVER...NO SIGNIFICANT FOG IS ANTICIPATED
THROUGH THE MIDDLE OF THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 93 78 92 / 30 50 20 50
FMY 75 94 76 92 / 10 60 10 50
GIF 75 94 75 93 / 10 50 10 40
SRQ 75 92 76 91 / 30 60 20 50
BKV 72 93 73 93 / 40 50 20 40
SPG 79 93 80 91 / 40 60 30 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SYNOPSIS/SHORT TERM/AVIATION/FIRE WX...MROCZKA
MARINE...FLEMING
LONG TERM...CARLISLE
Hazardous weather outlook, Aug 31, 3:58 AM EST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
458 AM EDT SUN AUG 31 2014
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-010000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
458 AM EDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED...WITH THE MOST
COVERAGE EXPECTED WEST OF THE I-75 CORRIDOR. THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY
HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.
CARLISLE
In the hours before
Local storm report, Aug 31, 12:31 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
131 PM EDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM TSTM WND DMG 4 SW PINELLAS PARK 27.81N 82.75W
08/30/2014 PINELLAS FL EMERGENCY MNGR
7 MOBILE HOMES ON PARK STREET NORTH EXPERIENCED DAMAGE
WITH ONE HAVING A SECONDARY ROOF REMOVED.
&&
JCMThunderstorm Wind, Manatee
- When
- August 31, 4:50 PM EST to 4:53 PM EST
- Where
- Manatee County, 0.41 mi SW of Tallevast
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 27.395, -82.554
The ASOS at Sarasota-Bradenton International Airport measured a 54 knot thunderstorm wind gust.
Lightning, Levy
- When
- August 31, 7:50 PM EST
- Where
- Levy County, Chiefland
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.480, -82.860
Levy County Department of Public Safety reported a woman had been struck by lightning in Chiefland and was transported to a hospital, although injuries appeared to be minor. Time was estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 31, 20141 injured · $2.1 million · EF1 · 144 events
- Lightning Strike in Pennsylvania, August 31, 20141 death · 1 injured · 1 event
- Heat in Virginia, August 31, 20141 death · 1 event
- Flash Flood and Hail in Kansas, August 31, 2014$2.3 million · 2.5 in hail · 15 events
- Tornado and Flash Flooding in Massachusetts, August 31, 2014$203,000 · EF0 · 4 events
- Hail and Damaging Winds in Iowa, August 31, 2014$100,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 34 events
- Flash Flood and Damaging Winds in New York, August 31, 20142 injured · $3,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 31, 20142.5 in hail · 15 events
- Flash Flood and Damaging Winds in New Jersey, August 31, 2014$15,000 · 52 kt wind · 4 events
- Tornadoes and Damaging Winds in Iowa, August 31, 2014$12,000 · EF0 · 8 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531933, 531925.